Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS Norman, OK

April 23, 2014Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2014, 6:30 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2014, 6:30 PM CDT (23:30 UTC)
Expired
Apr 23, 2014, 7:15 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 58 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:22 PM CDTHAIL 1.253 Sse Vernon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2014-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2014-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

612 
WUUS54 KOUN 232330
SVROUN
TXC155-197-487-240015-
/O.NEW.KOUN.SV.W.0039.140423T2330Z-140424T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT WED APR 23 2014

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL FOARD COUNTY IN NORTHERN TEXAS...
  SOUTHEASTERN HARDEMAN COUNTY IN NORTHERN TEXAS...
  NORTHWESTERN WILBARGER COUNTY IN NORTHERN TEXAS...

* UNTIL 715 PM CDT

* AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
  MARGARET...MOVING NORTHEAST AT 40 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  VERNON...CHILLICOTHE...MEDICINE MOUND...ODELL...MARGARET...
  LOCKETT...THALIA AND RAYLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3387 9962 3407 9973 3439 9938 3417 9916
TIME...MOT...LOC 2329Z 231DEG 35KT 3406 9958 

HAIL...1.75IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:09 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 23, 3:09 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT WED APR 23 2014

.DISCUSSION...
BUSY FORECAST THROUGH THIS WEEKEND...WITH SEVERE STORMS LIKELY
TODAY/TONIGHT...SATURDAY...AND PERHAPS SUNDAY.

DRYLINE IS CURRENTLY LOCATED EAST OF AMARILLO SOUTHWARD TO NEAR
BIG SPRING TX. CU FIELD BECOMING MORE ENHANCED NEAR SNYDER TX
NOW...AND EXPECT INITIAL DEEP CONVECTION THERE WHERE CURRENT
MESO ANALYSIS INDICATES HIGHEST INSTABILITY AND LOWEST CIN ALONG
THE DRYLINE. ADDITIONAL CU CAN BE SEEN JUST EAST AND NE OF AMA AS
WELL. WILL KEEP THIS DISCUSSION SHORT SINCE AT LEAST A SEVERE
WATCH WILL LIKELY BE ISSUED VERY SOON FOR WESTERN OK/N TX. MAIN
THREAT (LARGE HAIL NEAR TENNIS BALLS AND DAMAGING WINDS OVER 70
MPH) WILL REMAIN THERE THROUGH THE EARLY EVENING AND THEN PERHAPS
SHIFT EASTWARD INTO CENTRAL OK DURING THE LATE EVENING HOURS
(SMALLER HAIL BUT STILL A DAMAGING WIND THREAT). POPS SHOULD
QUICKLY DECREASE EARLY TOMORROW MORNING AS COLD FRONT PUSHES
THROUGH THE AREA. EXPECT SOME FAIRLY STRONG WINDS (25 TO 35 MPH)
BEHIND THE FRONT SO AN ADVISORY MAY EVENTUALLY BE NEEDED.

NOT MUCH GOING ON BY THURSDAY AFTERNOON/EVE AS WINDS BEGIN TO
DECREASE WITH ONSET OF SFC HIGH. BY FRIDAY AFTERNOON/EVE ANOTHER LEE
LOW WILL DEVELOP NEAR SE CO AND MOISTURE WILL START TO RETURN
UNDER THE INFLUENCE OF SSE FLOW. DIFFUSE DRYLINE MAY SETUP ALONG
TX PANHANDLE/OK BORDER...BUT WILL LEAVE ANY MENTION OF THUNDER OUT
FOR NOW AS SHORTWAVE RIDGING MOVES OVERHEAD. LOW POPS MAY NEED TO
BE INTRODUCED NEAR SW OK/W N TX WHERE CAP MAY ERODE AND ENOUGH
SFC CONVERGENCE COULD PROVIDE LIFT FOR A COUPLE OF STORMS TO
DEVELOP. BY SATURDAY MORNING A POTENT UPPER TROUGH WILL MOVE INTO
THE SOCAL REGION...AND THEN TO NEAR OR JUST WEST OF THE 4 CORNERS
BY 00Z SUN. EXPECT SFC DEWPOINTS TO MAKE IT INTO THE LOW TO MID
60S AHEAD OF THIS FEATURE LATE SAT AFTERNOON. RAPID HEIGHT FALLS
THROUGH SATURDAY EVENING...PLENTY OF INSTABILITY...AND SUFFICIENT
DEEP LAYER SHEAR WILL LIKELY RESULT IN A MORE SIGNIFICANT SEVERE
WX THREAT ALONG AND WEST OF I35. THE THREAT WILL THEN SHIFT
EASTWARD SUNDAY AFTERNOON AND EVENING WITH THE CLOSED LOW WITH
MOST OF THE COVERAGE JUST EAST OF OUR FA. HOWEVER...WILL KEEP CHC
POPS IN FOR THE EASTERN ZONES SUNDAY AS THE ECMWF AND GEMNH
SOLUTIONS ARE SLOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  78  52  84 /  60  10   0   0
HOBART OK         59  80  50  86 /  60   0   0  10
WICHITA FALLS TX  64  82  54  86 /  50  10   0   0
GAGE OK           55  76  49  86 /  40   0   0  10
PONCA CITY OK     62  78  50  85 /  60  20   0   0
DURANT OK         65  80  54  83 /  40  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/03
Hazardous weather outlook, Apr 23, 11:40 AM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT WED APR 23 2014

OKZ004>048-050>052-TXZ083>090-241645-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA... AND ALL OF WESTERN
NORTH TEXAS.

LOCATION...
THE MOST LIKELY AREA FOR SEVERE STORMS IS WEST OF A LINE FROM
SHAWNEE AND SULPHUR... TO MARIETTA OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 1 AM.

IMPACTS...
THE PRIMARY HAZARDS WILL BE DAMAGING HAIL TO THE SIZE OF GOLF
BALLS OR LARGER AND STRAIGHT-LINE WIND GUSTS UP TO 80 MPH.

DISCUSSION...
A FEW SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A MID-
LEVEL DISTURBANCE WILL AFFECT PARTS OF WESTERN OKLAHOMA THIS
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.

MEANWHILE... AN UPPER LEVEL TROUGH WILL APPROACH AND MOVE ACROSS
THE REGION TODAY AND TONIGHT. A DRYLINE IS THEN EXPECTED TO
DEVELOP IN THE EASTERN OKLAHOMA AND TEXAS PANHANDLES LATER THIS
AFTERNOON. THUNDERSTORMS WILL LIKELY INITIATE NEAR THE DRYLINE AND
MOVE EAST INTO WESTERN PORTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE STORMS
INITIALLY COULD BE DISCRETE AS THEY APPROACH THE AREA BUT ARE
EXPECTED TO CONGEAL INTO A SQUALL LINE WHICH WILL CONTINUE TO MOVE
EAST ACROSS THE AREA THIS EVENING AND OVERNIGHT. SOME OF THESE
STORMS WILL LIKELY BECOME SEVERE DUE TO MODERATE INSTABILITY AND
STRONG WIND SHEAR. LARGE HAIL UP TO THE SIZE OF GOLF BALLS OR
LARGER AND WIND GUSTS TO 65 MPH WILL BE THE MAIN CONCERN WITH THE
INITIAL DISCRETE STORMS. THE MAIN CONCERNS WILL THEN SHIFT TO
DAMAGING STRAIGHT LINE WINDS OF UP TO 80 MPH AND HAIL TO THE SIZE
OF HALF DOLLARS WITH THE SQUALL LINE LATER THIS EVENING AND
OVERNIGHT. THUNDERSTORMS WILL LIKELY CONTINUE INTO THURSDAY
MORNING BUT THE SEVERE POTENTIAL WILL DIMINISH AFTER 1 AM.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM 4 PM
TO 1 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS... SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY
WHEN A LARGE STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. THOSE WHO
ARE PLANNING OR PARTICIPATING IN OUTDOOR ACTIVITIES IN THE WEEKEND
NEED TO PAY PARTICULARLY CLOSE ATTENTION TO WEATHER FORECASTS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Local storm report, Apr 23, 5:26 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 S ERICK               35.11N 99.87W
04/23/2014  E1.00 INCH       BECKHAM            OK   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Apr 23, 5:39 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED APR 23 2014

OKZ005-011-232330-
WOODS OK-MAJOR OK-
539 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODS AND WESTERN
MAJOR COUNTIES UNTIL 630 PM CDT...

AT 538 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHESTER...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3667 9874 3648 9853 3647 9853 3646 9851
      3639 9843 3616 9885 3616 9895 3636 9896
TIME...MOT...LOC 2238Z 216DEG 28KT 3624 9893
Special weather statement, Apr 23, 5:43 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT WED APR 23 2014

TXZ084-087-088-232315-
BAYLOR TX-FOARD TX-KNOX TX-
543 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAYLOR...
SOUTHEASTERN FOARD AND NORTHEASTERN KNOX COUNTIES UNTIL 615 PM CDT...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GILLILAND...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3356 9963 3369 9978 3383 9956 3383 9926
TIME...MOT...LOC 2240Z 223DEG 35KT 3369 9965
Local storm report, Apr 23, 6:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 NNE MADGE             34.99N 99.90W
04/23/2014  E1.75 INCH       HARMON             OK   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Apr 23, 6:15 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT WED APR 23 2014

OKZ033-036-TXZ083-240000-
HARMON OK-JACKSON OK-HARDEMAN TX-
615 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...WEST CENTRAL
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 700 PM CDT...

AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
KIRKLAND...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3467 9995 3475 9970 3471 9968 3448 9962
      3445 9999 3465 10000
TIME...MOT...LOC 2314Z 256DEG 26KT 3455 10003
Local storm report, Apr 23, 6:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
627 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 S CROWELL             33.95N 99.72W
04/23/2014  E1.75 INCH       FOARD              TX   TRAINED SPOTTER

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:45 PM CDTSpecial Weather StatementOUNFoard30 min
Apr 23, 5:25 PM CDTSpecial Weather StatementOUNFoard35 min
Apr 23, 5:43 PM CDTSpecial Weather StatementOUNKnox32 min
Apr 23, 5:48 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger42 min
Apr 23, 5:53 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman52 min
Apr 23, 6:27 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.